Georgia, 2002

Hail and Damaging Winds in Georgia, June 14, 2002

June 14, 2002 · NWS TAE · 6 events in 2 counties and zones

4 thunderstorm wind, 2 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$4,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before the first event at Jun 14, 1:42 PM EST, 1 hour 58 minutes earlier.

Area forecast discussion, Jun 14, 1:42 PM EST, 1 hour 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
242 PM EDT FRI JUN 14 2002

MODEL DISCUSSION: MODELS INDICATE THAT THE LONG WAVE TROUGH WILL
CONTINUE TO AMPLIFY W/ A LOBE OF VORTICITY SWINGING ACROSS AL AND GA
TONIGHT. THE FRONT WOULD GET ABOUT HALF WAY ACROSS THE CWFA BY
AROUND 06Z. IT IS NOW EXPECTED TO CLEAR ALL BUT OUR SE BIG BEND
ZONES BY 12Z SAT. IT THEN WEAKENS AS IT MOVES INTO THE NRN
PENINSULA. THE MAIN IMPACT ON THE CWFA FROM THIS SYSTEM WILL LIKELY
BE THIS AFTERNOON AND THIS EVENING. LOCAL RADARS INDICATING THAT
ISOLATED THUNDERSTORMS HAVE DEVELOPED AHEAD OF THE FRONT ACROSS SRN
AL AND THE FL PANHANDLE IN AN AREA OF LOW LEVEL CONVERGENCE WHICH IS
BEING ENHANCED BY AN OUTFLOW BOUNDARY. LAPS ANALYSES INDICATE THAT
ATMOSPHERE IS DESTABILIZING RAPIDLY IN SE AL. UPPER LEVEL DIFFLUENCE
OVER THE AREA WILL ENHANCE UPDRAFTS. UNIDIRECTIONAL SHEAR PROFILES
AND GRADUALLY INCREASING MID LEVEL FLOW MAY RESULT IN A FEW OF THE
CELLS EVOLVING INTO SHORT BOWING LINES WHICH WOULD PRODUCE A
DAMAGING WIND THREAT. WILL MENTION STRONG GUSTY WINDS IN TSTMS FOR
THIS EVENING.

THE FRONT WILL NOT CLEAR OUR SE ZONES UNTIL EARLY SAT. ON SUN, A
SECOND FRONT APPROACHES FROM THE N. HOWEVER, IT SHOULD BE MOISTURE
STARVED. PW WILL BE BELOW AN INCH AND PLENTY OF MID LEVEL DRY AIR
AND SUBSIDENCE MOVES IN OVER THE AREA. THEREFORE SEA BREEZES SHOULD
BE SUPPRESSED. BY MON, THE FRONTAL BOUNDARY WILL BE STATIONARY
ACROSS THE CWFA AND PW WILL RECOVER TO ABOUT 1.4, ENOUGH FOR SEA
BREEZE POPS.

PUBLIC FORECAST: FIRST PERIOD POPS WILL BE BASED ON RADAR TRENDS,
BUT WILL LIKELY USE LIKELY POPS NW AND 20 OVER SE BIG BEND W/ SCT
POPS IN BETWEEN. FOR TONIGHT...THE ATMOSPHERE MAY BE STABILIZED BY
RAIN COOLED OUTFLOW. HOWEVER, BELIEVE MAV POPS ARE TOO LOW. WILL
BLEND CURRENT FORECAST W/ ETA/NGM MOS. FOR SAT, WILL ONLY MAINTAIN
POP OVER SE BIG BEND, AND PERHAPS FRANKLIN CO. THEN NO POPS FOR SAT
NIGHT INTO SUN. FOR MON, WILL ADVERTISE SCT POPS DUE SEA BREEZE.

MARINE: WINDS ARE NOT INCREASING AS RAPIDLY AS MODELS WERE
INDICATING, SO PLAN TO KEEP FORECAST BELOW SCEC RANGE FOR THIS
EVENING. BEYOND THAT, WILL STEP BACK FROM A POST FRONTAL WIND SHIFT
TO NW AS THE FRONT IS EXPECTED TO STALL OVER OR JUST S OF THE WATERS.

FIRE WX: DROPPED WATCH FOR HIGH DISPERSION. EXPECTING SURFACE AND
TRANSPORT WINDS TO BE PRETTY CLOSE TODAY AND THAT DROPPED OUR
DISPERSION INDICES DOWN INTO THE 60S. RED FLAG CONDITIONS NOT
ANTICIPATED ON SAT EITHER.

EXTENDED: MRF AND ECMWF BOTH SHOW THE LONG WAVE TROUGH PERSISTING IN
THE ERN U.S INTO TUE, BUT THEN PULLING OUT RAPIDLY TO THE NE BY WED.
IN THE WAKE OF THE RETREATING WESTERLIES, WE ARE LEFT WITH A BROAD
UPPER LEVEL RIDGE ACROSS THE SRN U.S. FOR THE END OF NEXT WEEK. AT
THE SURFACE, A LARGE RIDGE WILL EXTEND FROM THE N ATLANTIC E INTO
THE ERN U.S. W/ IT/S AXIS N OF US. THE OLD FRONTAL BOUNDARY WILL
STILL BE STALLED ACROSS OUR CWFA TUE AND WED AND THEN BEGIN LOSING
IT/S IDENTITY ON THU. WILL MAINTAIN DIURNAL CONVECTION IN FORECAST
EACH DAY. BY FRI, THE BOUNDARY SHOULD BE GONE, BUT LOW LEVEL SE FLOW
AROUND THE RIDGE TO THE N WILL WARRANT POPS DUE TO THE SEA BREEZE.

PRELIM NUMBERS...

TLH  69 92 63 92  420-
PFN  73 88 70 87  420-
DHN  66 90 63 90  6-0-
ABY  67 90 63 90  6-00
VLD  70 92 61 92  4100
CTY  72 90 65 90  240-

.TLH...
.AL...NONE.
.GA...NONE.
.FL...NONE.

WOOL

In the hours before

Special weather statement, Jun 14, 10:00 AM EST, 5 hours 40 minutes before
ALZ065>069-FLZ007>019-026>029-034-GAZ120>131-142>148-155>161-142045-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1100 AM EDT FRI JUN 14 2002

THIS OUTLOOK PERTAINS TO SOUTHEAST ALABAMA...SOUTHWEST AND SOUTH
CENTRAL GEORGIA...THE FLORIDA BIG BEND...THE EASTERN FLORIDA
PANHANDLE...AND THE ADJACENT GULF COASTAL WATERS.

SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED THIS
AFTERNOON AND TONIGHT AS A PRE-FRONTAL TROUGH OF LOW PRESSURE DRIFTS
ACROSS THE AREA. THIS TROUGH IS AHEAD OF A COLD FRONT THAT IS
EXPECTED TO MOVE THROUGH THE AREA TONIGHT INTO SATURDAY. IN
ADDITION...A SEA BREEZE WILL FORM IN THE AFTERNOON OVER THE BIG
BEND. ANY STORMS PRODUCED BY THE SEA BREEZE WILL DISSIPATE AROUND
SUNSET. ONE OR TWO OF THE STRONGEST STORMS MAY PRODUCE DAMAGING WIND
GUSTS. HOWEVER...THE OVERALL SEVERE WEATHER THREAT IS LOW AND
SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

KEEP IN MIND THAT ANY SUMMERTIME THUNDERSTORM WILL PRODUCE GUSTY
WINDS...BRIEF HEAVY RAIN...AND FREQUENT LIGHTNING.

FOR ADDITIONAL WEATHER INFORMATION...VISIT THE NATIONAL WEATHER
SERVICE IN TALLAHASSEE VIA OUR WEB SITE AT WWW.SRH.NOAA.GOV/TLH/ OR
LISTEN TO NOAA WEATHER RADIO...LOCAL TELEVISION OR RADIO STATIONS.

18-WOOL

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 thunderstorm wind, 2 hail. Local standard time, as filed.

Thunderstorm Wind, Miller

When
June 14, 3:40 PM EST
Where
Miller County, Mayhaw
Property damage
$500
Reported by
EMERGENCY MANAGER
Coordinates
31.183, -84.883

Several downed trees reported by the Miller County EMA.

Hail, Miller

When
June 14, 3:40 PM EST
Where
Miller County, Mayhaw
Measured
0.75 in hail
Reported by
EMERGENCY MANAGER
Coordinates
31.183, -84.883

Dime size hail reported by the Miller County EMA.

Hail, Miller

When
June 14, 3:50 PM EST
Where
Miller County, Colquitt
Measured
0.75 in hail
Reported by
EMERGENCY MANAGER
Coordinates
31.167, -84.733

Dime size hail reported by the Miller County EMA.

Thunderstorm Wind, Miller

When
June 14, 3:50 PM EST
Where
Miller County, Colquitt
Property damage
$500
Reported by
EMERGENCY MANAGER
Coordinates
31.167, -84.733

Several downed trees reported by the Miller County EMA.

Thunderstorm Wind, Miller

When
June 14, 4:00 PM EST to 4:10 PM EST
Where
Miller County, Southeast Portion
Property damage
$1,000
Reported by
EMERGENCY MANAGER
Coordinates
31.100, -84.617

Numerous downed trees reported by the Miller County EMA.

Thunderstorm Wind, Decatur

When
June 14, 4:12 PM EST
Where
Decatur County, 2 mi NW of Bainbridge
Property damage
$2,000
Reported by
LAW ENFORCEMENT
Coordinates
30.917, -84.583

Several downed trees and power lines reported by the Decatur County Sheriff.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2002Every state in 2002This day in weather historyWarnings in Georgia, June 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5300889, 5300890, 5300891, 5300892, 5300893, 5300894.